Florida, 2008

Hail in Florida, June 12, 2008

June 12, 2008 · NWS TBW · 12 events in 4 counties and zones

High pressure ridged across the area with the ridge axis across northern Florida. This kept an east to southeasterly flow in place across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure ridged across the area with the ridge axis across northern Florida. This kept an east to southeasterly flow in place across the area. In addition, some upper energy in place over the area helped to enhance thunderstorm activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 12, 12:25 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 12, 12:25 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
125 PM EDT THU JUN 12 2008

...A FEW STRONG TO SEVERE STORMS WITH LOCALLY HEAVY RAINS POSSIBLE
THIS AFTERNOON...

.SHORT TERM (TONIGHT - SATURDAY)...AMPLE MOISTURE AND INSTABILITY COMBINED
WITH A CYCLONIC SHEAR AXIS ACROSS THE PENINSULA (ASSOCIATED WITH THE UPPER
LOW OFFSHORE THE FLORIDA EAST COAST) AND SEA BREEZE AND OUTFLOW BOUNDARIES
WILL HELP TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE FORECAST
AREA THE REMAINDER OF THE AFTERNOON...WITH THE GREATEST AREAL COVERAGE
OF STORMS LIKELY TO SETUP OVER INLAND LOCATIONS WHERE THE EAST/WEST COAST
SEA BREEZE MERGERS TAKES PLACE. COLD TEMPERATURES ALOFT (-9 TO -10C AT
500MB) AND SEA BREEZE CONVERGENCE WILL BE SUPPORTIVE OF VIGOROUS UPDRAFTS
RESULTING IN SOME STRONG TO SEVERE STORMS WITH HAIL AND STRONG DOWNBURST
WINDS A POSSIBILITY. VERY SLOW STORM MOTION DUE TO WEAK STEERING FLOW
WILL ALSO CONTRIBUTE TO SOME VERY HEAVY RAINFALL AMOUNTS (2-4) IN SOME
LOCATIONS. LIKE PREVIOUS DAYS EXPECT MOST OF THE CONVECTION TO SLOWLY
WIND DOWN AFTER SUNSET AS LOSS OF DAYTIME HEATING TAKES PLACE WITH SKIES
BECOMING PARTLY CLOUDY OVERNIGHT.

DURING FRIDAY AMPLE MOISTURE (PWS APPROACHING 2) AND INSTABILITY
COMBINED WITH SEA BREEZE/OUTFLOW BOUNDARY INTERACTIONS AND WEAK UPPER
LEVEL TROUGHING PERSISTING OVER THE REGION WILL AGAIN SUPPORT SCATTERED
TO NUMEROUS SHOWERS AND STORMS OVER THE REGION DURING THE AFTERNOON
WITH A SLIGHTLY STRONGER SOUTHEAST STEERING FLOW FAVORING THE GREATEST
CONCENTRATION OF STORMS AND HIGHEST POPS (60%) TO RESIDE OVER MY COASTAL
ZONES...AND 50% POPS ELSEWHERE. SIMILAR TO TODAY STORMS COULD AGAIN BE
ON THE STRONG SIDE WITH SOME SMALL HAIL AND GUSTY WINDS.

ON SATURDAY MODELS SHOW SOME DRIER AIR WORKING ITS WAY INTO THE REGION
FROM THE EAST AS SURFACE HIGH PRESSURE OFF THE MID ATLANTIC SINKS
SOUTH. MODELS DEPICT THE DRIEST AIR ALONG THE FLORIDA EAST COAST WHERE
PWS DROP INTO THE 1.1 TO 1.2 RANGE WHILE SLIGHTLY HIGHER MOISTURE
PROFILES (PWS 1.5-1.6 RANGE) WILL CONTINUE OVER WESTERN PORTIONS OF
THE PENINSULA. DAYTIME HEATING...SEA BREEZE AND OUTFLOW INTERACTIONS
SHOULD AGAIN SUPPORT SHOWER/STORM DEVELOPMENT WITH HIGHEST POPS 30%
FOCUSING AGAIN OVER MY COASTAL ZONES DURING THE AFTERNOON WHERE THE
DEEPEST MOISTURE AND BEST SEA BREEZE CONVERGENCE WILL EXIST...WITH
THUNDERSTORM CHANCES/POPS DECREASING INTO THE ISOLATED RANGE OVER THE
INTERIOR. TEMPERATURES WILL REMAIN NEAR NORMAL WITH DAYTIME HIGHS CLIMBING
INTO THE UPPER 80S TO 90 ALONG THE COAST AND LOWER 90S INLAND...WITH
OVERNIGHT LOWS IN THE 70S.

&&

.LONG TERM (SATURDAY NIGHT - THURSDAY)...WEAK MID/UPPER RIDGE REMAINS
OVER THE SOUTHEASTERN STATES WILL GRADUALLY PUSH SOUTHWARD AND INTO
THE WESTERN ATLANTIC ON SUNDAY WITH A SURFACE LOW DEVELOPING NEAR
THE FLORIDA BIG BEND AREA BY MONDAY AHEAD OF AN APPROACHING WEAKENING
FRONTAL BOUNDARY. MEANWHILE BROAD TROUGHINESS MOVES INTO THE GULF
AREA AND MIGRATES EASTWARD AND OVER THE STATE BY MID WEEK. AS THE
RIDGE MOVES SOUTHWARD AND POSITIONS ITSELF TO THE EAST AND A LITTLE
TO THE SOUTH OF FLORIDA...EXPECT THE GENERAL FLOW TO VEER TO A MORE
SOUTHERLY AND THE SOUTHWESTERLY BY MID WEEK. IN OTHER WORDS...A
FAIRLY COMPLEX SYNOPTIC SCENARIO FOR THE LONG TERM WHICH WILL FAVOR
THE PERSISTENCE OF ATMOSPHERIC INSTABILITY ALONG WITH MOIST AIR
ADVECTION FROM THE SOUTH. MODELS ARE FAIRLY CONSISTENT IN DROPPING
THE FRONTAL BOUNDARY OVER EXTREME NORTHERN FLORIDA AND QUICKLY
DISSIPATING IN THE TUESDAY TO THURSDAY TIME FRAME.

NEVERTHELESS...ALL THE AFOREMENTIONED FEATURES WILL COMBINE TO
JUSTIFY KEEPING SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON
OF THE LONG TERM WITH BEST CHANCES FOR DOWNPOURS OVER THE INTERIOR
AREAS ON MONDAY.

TEMPERATURES SHOULD REMAIN CLOSE TO CLIMO WITH SLIGHTLY WARMER
MORNING LOWS.

&&

.AVIATION...SHOWERS AND LATE AFTERNOON/EARLY EVENING THUNDERSTORMS
OVER THE TAF SITES ARE AGAIN EXPECTED WITH SOME OCCASIONAL THUNDER
POSSIBLE AFTER 17Z. TEMPOS FOR MORE SIGNIFICANT THUNDERSTORM
ACTIVITY AND MVFR CEILINGS/VIS ARE IN PLACE AS THE EASTERLY FLOW
COLLIDES WITH THE WESTERLY ONSHORE FLOW AND PUSHES THE CONVECTION
INTO THE WEST COASTLINE. CONVECTION SHOULD BE OUT OF THE AREA BY
02Z. ALSO..HAZY PERIODS MAY RETURN TO FMY AND RSW LATER TONIGHT AND
IN THE MORNING HOURS. CONDITIONS SHOULD REMAIN MAINLY VFR
OVERNIGHT...THEN ANOTHER ROUND OF AFTERNOON CONVECTION IS EXPECTED
ON FRIDAY.

&&

.MARINE...SURFACE HIGH BUILDING DOWN THE EASTERN SEA BOARD WILL SUPPORT
A LIGHT EAST TO SOUTHEAST WIND FLOW OVER THE COASTAL WATERS TONIGHT
THROUGH SATURDAY WITH AN ONSHORE SEA BREEZE COMPONENT DEVELOPING NEAR
SHORE EACH AFTERNOON. DURING SUNDAY THE SURFACE HIGH WILL SHIFT FURTHER
SOUTHEAST OVER THE WESTERN ATLANTIC WITH THE RIDGE AXIS EXTENDING BACK
ACROSS THE CENTRAL PENINSULA AS A COLD FRONT MOVES INTO THE SOUTHEASTERN
STATES AND WEAKENS. AS THIS OCCURS EXPECT WINDS TO VEER INTO THE
SOUTH AND SOUTHWEST WITH A SUBTLE INCREASE IN SPEED WHICH WILL CONTINUE
DURING MONDAY AND TUESDAY. WINDS/SEAS ARE EXPECTED TO REMAIN BELOW
CAUTIONARY/ADVISORY CRITERIA THROUGH THE PERIOD WITH NO HEADLINES
ANTICIPATED.

&&

.FIRE WEATHER...SUFFICIENT LOW LEVEL MOISTURE AND RAIN CHANCES WILL
KEEP HUMIDITY VALUES ABOVE CRITICAL LEVELS THROUGH FRIDAY BUT LIGHTNING
STRIKES FROM AFTERNOON AND EVENING STORMS MAY POSE A PROBLEM FOR STARTING
NEW FIRES ACROSS THE REGION. ON SATURDAY DRIER AIR MOVING INTO THE REGION
FROM THE EAST WILL ALLOW HUMIDITY VALUES TO CLOSE TO 40% OVER INTERIOR
LOCATIONS DURING THE AFTERNOON...BUT NO WATCHES OR RED FLAG CONDITIONS
ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  89  73  90 /  30  60  30  30
FMY  73  91  72  91 /  30  60  30  30
GIF  74  90  73  92 /  30  50  20  20
SRQ  72  89  71  90 /  30  60  30  30
BKV  69  90  69  90 /  30  60  30  30
SPG  77  91  77  91 /  30  60  30  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...JCM
LONG TERM/AVIATION...AR
Hazardous weather outlook, Jun 12, 4:13 AM EST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
513 AM EDT THU JUN 12 2008

FLZ039-042-043-048>052-055>057-060>062-065-122115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
513 AM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE CONTINUES TO SPIN OVER THE REGION AS
ATMOSPHERIC MOISTURE INCREASES TODAY. FAIRLY WEAK STEERING FLOW
WILL ALLOW THE AFTERNOON SEABREEZES TO DEVELOP AND MOVE INLAND
WITH ISOLATED TO SCATTERED THUNDERSTORMS FORMING IN THE EARLY
AFTERNOON. LATER IN THE AFTERNOON...OVER MAINLY INTERIOR AREAS...
DURING MAXIMUM DAYTIME HEATING AND ALONG ENHANCED SEABREEZE
COLLISIONS THE THUNDERSTORMS ACTIVITY IS EXPECTED TO BECOME MORE
SCATTERED TO NUMEROUS.

A FEW PULSE TYPE STORMS MAY AGAIN BE STRONG TO POSSIBLY SEVERE
WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL OF 2 TO 3
INCHES AN HOUR...HAIL UP TO 1 INCH IN SIZE...FREQUENT DEADLY
LIGHTNING AND STRONG GUSTY WINDS TO AROUND 50 MPH. WITH NUMEROUS
BOUNDARY INTERACTIONS EXPECTED THIS AFTERNOON AN ISOLATED TORNADO
MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
DEEPER EASTERLY FLOW WILL SET UP FRIDAY IN THE WARM... MOIST AND
UNSTABLE ATMOSPHERE OVER THE AREA FOR SCATTERED TO NUMEROUS STORMS
WITH THE BEST COVERAGE IN COASTAL COUNTIES. ON SATURDAY SLIGHTLY
DRIER AIR ALOFT WILL LIMIT STORMS TO MAINLY ISOLATED COVERAGE.
SUNDAY INTO NEXT WEEK STORMS ARE EXPECTED TO RETURN TO A MORE
TYPICAL EARLY SUMMER SCATTERED VARIETY ALONG AFTERNOON SEABREEZES
EACH DAY. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE
LOCALLY HEAVY RAINFALL...SMALL HAIL...STRONG GUSTY WINDS AND
FREQUENT DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

RD

In the hours before

Special weather statement, Jun 12, 2:15 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
315 PM EDT THU JUN 12 2008

FLZ055-122000-
MANATEE-
315 PM EDT THU JUN 12 2008

...STRONG THUNDERSTORMS WILL AFFECT MANATEE COUNTY...

THUNDERSTORMS STATIONARY...WILL AFFECT RURAL CENTRAL MANATEE
COUNTY...UNTIL 400 PM EDT. GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE
OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. HAIL UP
TO ONE HALF INCH IN DIAMETER IS EXPECTED. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

EJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Manatee

When
June 12, 2:17 PM EST
Where
Manatee County, 3.41 mi SE of Rosedale
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
27.440, -82.456

Nickel sized hail was reported near Interstate 75 and State Road 70.

Hail, Manatee

When
June 12, 2:30 PM EST to 2:35 PM EST
Where
Manatee County, 5.15 mi ESE of Rosedale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.431, -82.428

Dime to Penny sized hail was covering the ground near Lakewood Ranch Boulevard and State Road 70.

Hail, Manatee

When
June 12, 2:34 PM EST
Where
Manatee County, 4.21 mi SE of Rosedale
Measured
1.25 in hail
Reported by
Public
Coordinates
27.431, -82.447

Half dollar sized hail was reported near Interstate 75 and State Road 70.

Hail, Manatee

When
June 12, 2:36 PM EST
Where
Manatee County, 4.11 mi SE of Rosedale
Measured
1 in hail
Reported by
Public
Coordinates
27.435, -82.445

Nickel to quarter sized hail was reported near Interstate 75 and State Road 70.

Hail, Hillsborough

When
June 12, 3:10 PM EST
Where
Hillsborough County, 3.58 mi ENE of Thonotosassa
Measured
1 in hail
Reported by
Public
Coordinates
28.076, -82.249

Quarter sized hail was reported near the intersection of Knights Griffin Road and McIntosh Road.

Hail, Pinellas

When
June 12, 3:20 PM EST
Where
Pinellas County, 1 mi W of (Pie)st Pete/Clrwate
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.900, -82.696

Dime to penny sized hail was reported near the St. Pete/Clearwater International Airport.

Hail, Pinellas

When
June 12, 3:20 PM EST
Where
Pinellas County, 0.8 mi WSW of (Pie)st Pete/Clrwate
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
27.894, -82.691

Nickel sized hail was reported near Roosevelt Boulevard and Ulmerton Road.

Hail, Lee

When
June 12, 3:28 PM EST
Where
Lee County, Cape Coral
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.600, -81.970

Penny sized hail was reported in Cape Coral.

Hail, Lee

When
June 12, 3:30 PM EST
Where
Lee County, 1.85 mi SE of Cape Coral
Measured
1.25 in hail
Reported by
Public
Coordinates
26.580, -81.950

Half dollar sized hail was reported along SE 12th Avenue.

Hail, Lee

When
June 12, 3:38 PM EST
Where
Lee County, 1.33 mi SE of Cape Coral
Measured
1 in hail
Reported by
Public
Coordinates
26.585, -81.957

Quarter sized hail was reported near the intersection of Country Club Boulevard and Wildwood Parkway.

Hail, Lee

When
June 12, 3:43 PM EST to 3:45 PM EST
Where
Lee County, 3.03 mi SSE of Cape Coral
Measured
1 in hail
Reported by
Public
Coordinates
26.563, -81.944

Nickel to quarter sized hail was reported near the intersection of Del Prado Boulevard South and Cape Coral Parkway East.

Hail, Lee

When
June 12, 3:59 PM EST
Where
Lee County, 1.37 mi E of Estero
Measured
0.88 in hail
Reported by
Public
Coordinates
26.432, -81.778

Nickel sized hail was reported near Interstate 75 and Corkscrew Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94497, 94498, 94499, 94500, 94501, 94503, 94504, 94590, 94596, 94600, 94615, 94625.